Michigan, 2003

Tornado and Hail in Michigan, November 12, 2003

November 12, 2003 · NWS DTX · 3 events in 3 counties and zones

A cold front ahead of a rapidly deepening low pressure system tracked across the area late in the evening on the 12th. Temperatures soared into the lower 60s during the afternoon hours, creating enough instability to tap the very strong winds aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A cold front ahead of a rapidly deepening low pressure system tracked across the area late in the evening on the 12th. Temperatures soared into the lower 60s during the afternoon hours, creating enough instability to tap the very strong winds aloft. A nearly thunderless line of showers ahead of the cold front produced widespread 60 mph winds or greater, along with the one tornado and hail report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Nov 12, 3:50 PM EST, 15 minutes earlier.

Area forecast discussion, Nov 12, 3:50 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
349 PM EST WED NOV 12 2003

.DISCUSSION...
AS OF 20Z...A 995MB SURFACE LOW WAS CENTERED OVER NORTHERN GREEN
BAY. THE 12Z MODEL SUITE ARE IN VERY GOOD AGREEMENT WITH THE TRACK
AND STRENGTH OF THIS LOW AND ARE HANDLING IT WELL BASED ON CURRENT
LOW POSITION AND INTENSITY. THIS LOW WILL CONTINUE TO RAPIDLY DEEPEN
AS IT HEADS INTO THE STRAITS THIS EVENING...THEN DEEPEN TO 976MB BY
THURSDAY MORNING AS THE LOW HEADS ACROSS EASTERN ONTARIO. THE MAIN
FORECAST CONCERN WITH THIS STORM SYSTEM WILL BE THE WINDS TONIGHT
AND THURSDAY AS A VERY STRONG LOW LEVEL PRESSURE GRADIENT WILL EXIST
ACROSS THE REGION.

FIRST OFF...CURRENT FORECAST CONCERN WILL BE SEVERE WEATHER
POTENTIAL OVER THE NEXT FEW HOURS. OCCLUDED SURFACE FRONT IS NOW
WORKING ACROSS SOUTHWEST LOWER MICHIGAN. LATEST LAPSE ANALYSIS IS
INDICATING CAPE AROUND 1000 J/KG ACROSS THE SOUTHERN HALF OF THE
FORECAST AREA...CURRENTLY UNDER A SEVERE THUNDERSTORM WATCH. MODEL
DATA IS INDICATING A STRENGTHENING 500MB JET OVER NORTHERN
IL/IN...SUPPORTED BY THE CURRENT WATER VAPOR LOOP. BY 00Z...THIS MID
LEVEL JET IS EXPECTED TO INCREASE TO 120KTS. THIS IS GENERATING
TREMENDOUS DEEP LAYER SHEER OVER SE LOWER MI. THIS IN COMBINATION
WITH MODEST INSTABILITY AND STEEPENING MID LEVEL LAPSE RATES WILL
CONTINUE TO WARRANT MENTION OF SEVERE THUNDERSTORMS ACROSS THE SOUTH
UNTIL FROPA...WHICH SHOULD PASS THROUGH THE FORECAST AREA BETWEEN
5PM AND 7PM. DAMAGING WINDS WILL BE THE MAIN THREAT WITH ANY
THUNDERSTORM. STORMS WILL ALSO MOVE EAST VERY QUICKLY...SO BEST
SEVERE CHANCES APPEAR TO BE OVER THE NEXT TWO HOURS.

IN THE WAKE OF THE FRONT...850MB TEMPERATURES WILL FALL TO -8C BY
12Z THU. THIS WILL ALLOW SURFACE TEMPS TO FALL INTO THE 30S TONIGHT.
THE BIG STORY WILL BE THE WINDS AS COLD AIR ADVECTION INCREASES
CONVECTIVE MIXING HEIGHTS. BOTH THE ETA AND GFS SHOW 850MB WINDS
INCREASING TO 50-60KTS OVER THE FORECAST AREA TONIGHT AS THE
PRESSURE GRADIENT TIGHTENS. IN FACT...ETA SHOWS 50-65 KTS AT 2K FT
OVERNIGHT ACROSS THE FORECAST AREA. WITH SOUNDING ANALYSIS SHOWING
THE POTENTIAL FOR THESE WINDS TO MIX DOWN...FEEL CONFIDENT AT
KEEPING CURRENT HIGH WIND WARNING UP FOR ALL OF SE LOWER MI. IN
FACT...WIND GUSTS ARE ALREADY APPROACHING 60MPH ACROSS PORTIONS OF
IOWA.

AFTER A BRIEF BREAK IN THE DEEP MOISTURE FOLLOWING FROPA THIS
EVENING...DEEP LAYER MOISTURE WILL QUICKLY MOVE INTO LOWER MICHIGAN
LATE THIS EVENING AND INTO THE OVERNIGHT. THE STRONGEST QG FORCING
AND MID LEVEL DEFORMATION WILL REMAIN NORTH OF THE FORECAST AREA.
GIVEN THE DEPTH OF MOISTURE...STILL FEEL COMFORTABLE WITH LIKELY
POPS. GIVEN THE WEAK FORCING...ANY SNOWFALL ACCUMULATIONS WILL BE
VERY LIGHT...GENERALLY LESS THAN AN INCH. MODEL SOUNDINGS ALSO
INDICATE ENOUGH WARM AIR NEAR THE BOUNDARY LAYER FROM 03Z TO 06Z FOR
THE PRECIP TO START OFF AS RAIN...FURTHER REDUCING ANY CHANCES FOR
ADDITIONAL ACCUMULATIONS.

ON THURSDAY...THE SURFACE LOW QUICKLY MOVES EAST OF THE
REGION...WITH THE CORE OF STRONGEST LOW LEVEL WINDS ALSO PUSHING
EAST LATE IN THE MORNING. VERY DEEP CONVECTIVE MIXING HEIGHTS...NEAR
7K FT...WILL STILL TAP INTO 40-45KT WINDS DURING THE AFTERNOON. SO
SUSPECT THAT HIGH WIND WARNING WILL BE DOWNGRADED TO AN ADVISORY BY
AFTERNOON. CONVECTIVE MIXING HEIGHTS NEAR 8K FT OVER LAKE
MICHIGAN...CYCLONIC FLOW OVER LOWER MI AND THE STRONG WINDS SHOULD
ADVECT SCATTERED LAKE EFFECT SNOW SHOWERS WELL INTO SE LOWER MI. NOT
EXPECTING ANY ACCUMULATIONS GIVEN THE SCATTERED NATURE THOUGH.

RIDGING ALOFT WILL QUICKLY BUILD INTO THE REGION ON FRIDAY...WITH
STRONG SURFACE HIGH PRESSURE OVER THE SE US ADVECTING VERY DRY AIR
INTO SOUTHERN LOWER MICHIGAN. THUS WILL END ALL MENTION OF PRECIP
THURSDAY NIGHT. GOOD LOW LEVEL WARM AIR ADVECTION ON FRIDAY SHOULD
ACTUALLY RETURN TEMPS TO NEAR/SLIGHTLY ABOVE NORMAL BY THE WEEKEND.

AT THIS STAGE IN THE FORECAST...WILL ADD A CHANCE OF LIGHT RAIN
SATURDAY AFTERNOON/NIGHT AS A WEAKENING MID LEVEL WAVE PUSHES INTO
THE GREAT LAKES.

&&

.MARINE...WILL CONTINUE TO CARRY STORMS OVER ALL OF THE LAKES GIVEN
THE ABOVE MENTIONED WIND FIELDS. STRONGEST LOW LEVEL WIND FIELDS
WILL BE OVER LAKE HURON OVERNIGHT INTO THURSDAY MORNING...WHERE WIND
GUSTS TO 60 KTS LOOK REASONABLE.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
    HIGH WIND WARNING...ALL OF SOUTHEAST LOWER MICHIGAN...TONIGHT
      THROUGH THURSDAY MORNING.
    STORM WARNING TONIGHT THROUGH THURSDAY MORNING...LAKE
      HURON...LAKE ST CLAIR AND THE MICHIGAN WATERS OF LAKE ERIE.

&&

CONSIDINE

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Nov 12, 2:30 PM EST, 1 hour 35 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-131100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
230 PM EST WED NOV 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH #943 IS IN EFFECT ALONG AND SOUTH OF M59
UNTIL 7 PM EST. THE BEST CHANCE OF SEVERE WEATHER WILL BE FROM 2 PM
TO 7 PM.  THUNDERSTORMS THAT DO DEVELOP WILL TRACK TO THE EAST
AROUND 50 MPH.  THE MAIN HAZARD FROM THUNDERSTORMS WILL BE DAMAGING
WIND GUSTS TO 70 MPH...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE
WITHIN THE STRONGEST STORMS.

A RAPIDLY DEEPENING LOW PRESSURE CENTER WILL MOVE INTO THE STRAITS
OF MACKINAC THIS EVENING...THEN INTO ONTARIO OVERNIGHT. DUE TO THE
STRENGTH OF THIS SYSTEM...A HIGH WIND WARNING IS IN EFFECT FOR ALL
OF SOUTHEAST LOWER MICHIGAN TONIGHT THROUGH THURSDAY MORNING. PLEASE
REFER TO THE LATEST URGENT WEATHER MESSAGE.

THE STRONG WINDS AND COLD AIR WILL LEAD TO STORM FORCE WINDS OVER
THE OPEN AND NEARSHORE WATERS OF LAKE HURON...LAKE ST CLAIR...AND
THE MICHIGAN WATERS OF LAKE ERIE. PLEASE SEE THE NEARSHORE AND OPEN
LAKE MARINE FORECASTS FOR DETAILS.

THE STORM SYSTEM RESPONSIBLE FOR THIS ACTIVE WEATHER PATTERN WILL
MOVE FROM MINNESOTA...THROUGH THE STRAITS...AND INTO ONTARIO BY
THURSDAY MORNING. WARM AND HUMID AIR WILL BE DRAWN INTO SOUTHEAST
MICHIGAN THIS AFTERNOON...AHEAD OF THE STRONG COLD FRONT ASSOCIATED
WITH THIS SYSTEM. THE COMBINATION OF THIS UNSTABLE AIR AND THE
STRONG WINDS WITH THE COLD FRONT WILL MAKE SEVERE THUNDERSTORMS
POSSIBLE. ON THE HEELS OF THE COLD FRONT...MUCH COLDER AIR WILL MOVE
INTO THE REGION TONIGHT WITH WIND GUSTS CONTINUING AROUND 60 MPH
THROUGH SUNRISE THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HIGH WIND WARNING WILL REMAIN IN EFFECT FOR ALL OF SOUTHEAST
MICHIGAN THURSDAY MORNING.

STORM FORCE WINDS WILL CONTINUE ON THE LAKES THURSDAY AND
THURSDAY NIGHT. PLEASE SEE THE LATEST NEARSHORE AND OPEN LAKE
FORECASTS FOR MORE DETAILS.

NO WEATHER HAZARDS ARE EXPECTED FOR FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION IS REQUESTED.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

BGM

The radar

The Detroit radar (KDTX), 35 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lapeer

When
November 12, 4:05 PM EST
Where
Lapeer County, 3 mi N of Metamora
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.983, -83.283

Local law enforcement reported trees blown down.

Tornado, Tuscola

When
November 12, 5:05 PM EST to 5:15 PM EST
Where
Tuscola County, 2 mi W of Akron
Rating
F1
Path length
1.5 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
43.567, -83.550

A National Weather Service storm survey confirmed a tornado touched down near the intersection of Kirk and Akron Roads. Grain bins along Kirk and Cass City roads were destroyed. A barn near Ringle and Dickerson roads was also damaged just before the tornado lifted. In addition, a trailer house was a moved over eight feet and a shed was damaged. The tornado also brought down tree limbs and power lines.

Hail, Huron

When
November 12, 5:42 PM EST
Where
Huron County, Owendale
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.733, -83.267

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyThe tornado archive for Michigan, 2003Warnings in Michigan, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336522, 5336524, 5336523.